Messing with Mother Nature sometimes leads to unintended consequences. This is especially true when it comes to your body.

Drug companies are quite adept at developing medications that make us feel better. They often have a harder time dealing with the fallout of their efforts.

Take decongestant nose drops, for example. Anyone with a stuffy nose will tell you it is a very uncomfortable feeling. Congestion can be brought on by a cold, allergies or a sinus infection.

Pharmacies sell lots of nasal sprays like Afrin (oxymetazoline) and Neo-Synephrine 4-Hour (phenylephrine). Such drugs are effective because they constrict blood vessels in the nose. Used for a couple of days, they can relieve symptoms with relatively few side effects.

But if you use a nasal decongestant spray for more than a few days, your body begins to compensate. The tiny blood vessels in the lining of the nasal passages try extra hard to bring blood to the tissues that have been deprived. As the medication wears off, the blood vessels dilate and cause rebound nasal congestion.

This can lead to a vicious cycle. We have heard from readers who were so dependent on their Afrin nasal spray that they kept containers under their pillow, in the car and on their desk at work. They may keep on using the spray long after the cold or allergy is gone, sometimes even for years.

The same thing can be true for acid-suppressing drugs. Medications such as Aciphex, Nexium, Prevacid, Prilosec and Protonix are best sellers in the pharmacy. They are known as proton pump inhibitors (PPIs). These drugs are very helpful for healing ulcers and can also ease symptoms of serious heartburn (acid reflux).

The body, however, seems to think that acid in the stomach is a good idea. Just as the blood vessels in your nose dilate after repeated use of a vasoconstrictor, so too the cells in your stomach lining work extra hard to make acid when repeatedly exposed to one of these powerful medications.

If a PPI is discontinued abruptly, acid-making cells go into overdrive, sometimes for weeks or months. Rebound acid production is a lot like rebound congestion. The resulting discomfort makes it hard not to start using the medication again.

One reader wrote: “I have been taking Protonix for heartburn for about six months. After learning of potential ill effects from long-term use (weak bones or pneumonia), I tried to stop taking it. After about a week, I had to start taking it again due to severe heartburn–the rebound effect, I suppose. I asked my pharmacist how one should discontinue use, but she was unable to find out.”

There is very little information about how to stop taking PPIs. Some doctors suggest gradual dose tapering and using weaker drugs such as Tagamet, Pepcid or Zantac during the transition.

A leading expert on natural medicines, Tierenoa Low Dog, MD, has had success helping patients with this problem by using a natural licorice compound called DGL (deglycyrrhizinated licorice). You can listen to Dr. Low Dog discussing the issue at www.peoplespharmacy.com.

Before you start taking medicine, find out how and when to stop. Sometimes getting off a drug can be harder than you expect.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Fred
    Reply

    After 10 years of Nexium (40mg) once and sometimes twice per day, I (not Doc) decided to quit cold turkey July 4. Not sure if related but in June had a UTI and after bloodwork Doc said declining Hemoglobin (32 down from 39 a few years ago – which he’s watching closely), B12 etc were normal and PSA elevated to 4 after being

  2. Aaron
    Reply

    This is a follow up for everyone on my progress. Last year I took pantrapozole for about 6 month, 40mg pill every morning before breakfast. I’ve been doing so much better and I now only take a lower dosage of 20 mg once in a while (sometimes once or twice a month!)
    The key is watching what you eat. For example, I personally get bad reflux when I eat the or drink the following: coffee, red wine, tomato and chocolate. So I have completely stopped eating the above. On days when my reflux is good, I cheat and have a cup of coffee. If you need caffeine, try tea instead.
    So far it’s been much better. So please pay attention to food that makes you feel nauseated or gives you heart burn. Once you know, then cut those food out completely. This is the only way You can get off the medicine or lower your dosage in my opinion.
    Hope that helps. Good luck and good health to all.

  3. MGM
    Reply

    Thank Goodness I found this site. I have been feeling so isolated in my journey with PPI’s and bad reactions. I have been on nexium and then dexilant for a year. I had a terrible episode a year ago where I was so nauseated I could not eat and felt like I was dying. I went to the Doctor who put me on Nexium which immediately made me feel better. I had been taking pain killers (lots of vicodan) for a bad back for 5 years and I am sure that is what messed up my stomach. I had an endoscopy and colonoscopy, an MRI of all my insides, Every thing came back normal. I lost 15 lbs which is concerning as I am thin anyway.
    The nexium began to make me feel weird, and not work as well for my reflux so I was switched to Dexilant which was great for about a month. Then I began to get bouts of vertigo, ear pain, and a general spacey awful feeling plus diarrhea. I had weaned myself off the vicodan a year ago, deciding pain was better than this awful nauseated feeling all the time.
    I told my gastro Dr and she said to stop the dexilant. I did and within 2 days felt like I was dying again. No energy and extreme nausea. I could not stand it yesterday and took 1 nexium to see what would happen. It actually made me feel better. I need to get off these drugs! I feel as though they are poisoning me.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.